Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 76, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2015, 7:40 PM CDT for Seward County, Stevens County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 7:40 PM CDT (00:40 UTC)
- Expired
- May 24, 2015, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:00 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
242
WUUS53 KDDC 250040
SVRDDC
KSC175-189-250130-
/O.NEW.KDDC.SV.W.0076.150525T0040Z-150525T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
NORTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 830 PM CDT
* AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WOODS...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND UP TO HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOSCOW...CAVE AND WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3700 10113 3709 10130 3739 10119 3739 10091
3731 10072 3700 10110
TIME...MOT...LOC 0039Z 214DEG 19KT 3711 10116
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HOVORKA1 follow-up statement
956
WWUS53 KDDC 250052
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT SUN MAY 24 2015
KSC175-189-250130-
/O.CON.KDDC.SV.W.0076.000000T0000Z-150525T0130Z/
STEVENS KS-SEWARD KS-
752 PM CDT SUN MAY 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN STEVENS AND NORTHWESTERN SEWARD COUNTIES...
AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR WOODS...
AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND UP TO HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAVE AND WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3709 10123 3739 10116 3739 10104 3727 10077
3704 10110
TIME...MOT...LOC 0052Z 214DEG 19KT 3716 10111
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:07 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 24, 6:07 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 607 PM CDT SUN MAY 24 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 225 PM CDT SUN MAY 24 2015 A SHORTWAVE TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON WILL LIFT NORTHEASTWARD INTO NORTHWESTERN KANSAS BY LATE TONIGHT AND THEN INTO NEBRASKA BY MONDAY AFTERNOON. ALTHOUGH THE LOWER LEVELS HAVE BEEN STABILIZED SOMEWHAT BY REPEATED MCS ACTIVITY OVER THE PAST FEW DAYS, SOME RECOVERY IS EXPECTED LATE THIS AFTERNOON OVER FAR WESTERN KANSAS AHEAD OF THE TROUGH AND MID TO UPPER LEVEL COLD POOL. THUNDERSTORMS WERE ALREADY DEVELOPING THIS AFTERNOON OVER THE HIGHER TERRAIN OF COLORADO. ADDITIONAL STORMS WILL DEVELOP CLOSE TO THE COLORADO STATE LINE LATE THIS AFTERNOON. THE DEEP LAYERED SHEAR MAY BE SUFFICIENT FOR ROTATING STORMS BUT A TRANSITION TO MORE LINEAR TYPE STRUCTURES IS LIKELY GIVEN THE STRONG FORCING FOR ASCENT. ALSO, UPPER LEVEL WINDS IN THE TROUGH AXIS WERE WEAK, YIELDING VERY WEAK UPPER LEVEL SHEAR. SO DESPITE THE MODERATE SURFACE BASED CAPE VALUES, HAIL ONLY AS LARGE AS HALF DOLLARS IS EXPECTED. THE STORMS WILL PROBABLY EVOLVE INTO AN ORGANIZED CLUSTER AND PROGRESS NORTHEASTWARD ACROSS WESTERN KANSAS TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. TEMPERATURES TONIGHT WILL BE HELD UP BY CLOUDS AND HIGH DEWPOINTS, WITH MAINLY 60S IN CENTRAL AND SOUTH CENTRAL KANSAS AND 50S IN FAR WESTERN KANSAS. ANOTHER SHORTWAVE TROUGH WILL APPROACH WESTERN KANSAS BY MONDAY AFTERNOON. A FEW LATE DAY THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FEATURE. DUE TO THE WEAK SHEAR, THESE STORMS WILL PROBABLY BE LIMITED TO SMALL HAIL AND HEAVY RAIN. TEMPERATURES SHOULD BE WARMER IN THE ABSENCE OF UPSLOPE FLOW, WITH HIGHS FROM THE MID 70S IN FAR WESTERN KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 328 PM CDT SUN MAY 24 2015 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE WESTERN GREAT LAKES REGION TUESDAY GIVING WAY TO A MORE WESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, THE GFS AND ECMWF HINT AT A SMALLER UPPER LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS TUESDAY AFTERNOON. ALTHOUGH THE FLOW ALOFT IS PROJECTED TO BE FAIRLY WEAK DURING THIS TIME FRAME, ENOUGH MOISTURE WILL BE PRESENT WITH H85 DEWPOINTS IN EXCESS OF 10C. AS LOW/MID LEVEL LAPSE RATES STEEPEN AND MODEST INSTABILITY DEVELOPS IN CONJUNCTION WITH THE ARRIVAL OF THE SHORTWAVE, ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS TUESDAY AFTERNOON AND EVENING. HOWEVER, SEVERE WEATHER WILL BE LIMITED WITH UNFAVORABLE SHEAR PROFILES AND CAPE VALUES WELL UNDER 1000 J/KG. LIMITED THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY AS A SERIES OF H5 VORT MAXIMA BEGIN TO MOVE OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS DOWNSTREAM OF AN APPROACHING UPPER LEVEL TROUGH ACROSS THE INTERMOUNTAIN WEST. NEAR SEASONAL TEMPERATURES ARE EXPECTED TUESDAY WITH LITTLE CHANGE EXPECTED TO THE OVERALL AIR MASS. THE GFS AND ECMWF SHOW H85 TEMPERATURES WELL UP INTO THE TEENS(C) TO NEAR 20C. SHOULD SEE HIGHS CLIMBING WELL UP INTO THE 70S(F) TO NEAR 80F ONCE AGAIN TUESDAY AFTERNOON. SIMILAR HIGH TEMPERATURES CAN BE EXPECTED THROUGH THE LATER PART OF NEXT WEEK WITH LITTLE CHANGE TO THE OVERALL AIR MASS ACROSS THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 603 PM CDT SUN MAY 24 2015 SCATTERED THUNDERSTORMS SPREAD ACROSS WESTERN KANSAS EARLY TONIGHT AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. NAM BUFR SOUNDINGS INDICATE THAT AS THE UPPER LEVEL DISTURBANCE CROSSES WESTERN KANSAS EARLY TONIGHT THE SOUTHEASTERLY FLOW IN THE LOWER LEVELS WILL CONTINUE AND THE LOWER LEVELS WILL SATURATE, MAINLY BETWEEN 03Z AND 06Z AT DDC AND GCK. BASED ON THE MODEL SOUNDINGS IFR STATUS IS EXPECTED TO RETURN EARLY TONIGHT AND THEN PERSIST THROUGH EARLY MONDAY MORNING AS A SOUTHEASTERLY WIND CONTINUES AT 10 TO 15 KNOTS. VISIBILITIES FALLING BACK INTO THE 1 TO 3 MILE RANGE ALSO LOOKS LIKELY AFTER MIDNIGHT GIVEN THE LOW LEVEL MOISTURE PROFILES. HYS WILL ALSO HAVE IFR CEILINGS AND VISIBILITIES OVERNIGHT BUT THE ONSET OF THESE DETERIORATING CONDITIONS WILL BE CLOSER TO 06Z. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS AS THEY CROSSES WESTERN KANSAS EARLY TONIGHT. TIMING ON CONVECTION IS STILL UNCERTAIN BUT AT THIS TIME IT APPEARS CONVECTION WILL MOST LIKELY TO OCCUR AROUND THE GCK AREA AROUND 03Z AND DDC CLOSER TO 06Z. IF THE STORMS HOLD TODAY THEN HYS WILL HAVE A CHANCE FOR THUNDERSTORMS BETWEEN 08Z AND 11Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 80 55 78 / 20 30 20 20 GCK 58 77 52 77 / 40 30 20 20 EHA 55 77 53 78 / 20 20 20 20 LBL 59 79 54 79 / 20 20 20 20 HYS 58 77 53 79 / 40 30 30 10 P28 60 84 58 77 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...JJOHNSON AVIATION...BURGERT
Hazardous weather outlook, May 24, 4:32 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT SUN MAY 24 2015 KSZ030-031-043>046-061>066-074>081-084>090-251200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 432 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY INTO TONIGHT ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE UNLIKELY. HOWEVER...ONE OR TWO STRONG STORMS CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE SOUTH OF A LAKIN TO MEADE LINE DURING THE LATE AFTERNOON TO EARLY EVENING HOURS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. FRIDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR LOCATIONS SOUTH OF A LAKIN TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 43 min |
| May 24, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 55 min |
| May 24, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| May 24, 7:49 PM CDT | Tornado Warning | DDC | Seward, Stevens | 26 min |
| May 24, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 20 min |
| May 24, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 47 min |
| May 24, 8:27 PM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| May 24, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Kearny, Meade, Seward and 1 more | 44 min |
| May 24, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| May 24, 9:03 PM CDT | Tornado Warning | DDC | Meade, Seward | 27 min |
| May 24, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 50 min |
| May 24, 9:13 PM CDT | Special Weather Statement | DDC | Finney, Scott | 47 min |
| May 24, 9:27 PM CDT | Tornado Warning | DDC | Haskell, Meade, Seward | 33 min |
| May 24, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 12 min |
| May 24, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 49 min |
| May 24, 9:56 PM CDT | Special Weather Statement | DDC | Finney, Lane | 49 min |
| May 24, 9:57 PM CDT | Tornado Warning | DDC | Gray, Meade, Seward | 33 min |
| May 24, 10:24 PM CDT | Tornado Warning | DDC | Gray, Meade | 36 min |
| May 24, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 65 min |
| May 24, 10:58 PM CDT | Tornado Warning | DDC | Gray, Meade | 47 min |
| May 24, 11:07 PM CDT | Flash Flood Warning | DDC | Gray, Haskell, Meade, Seward | 10 hr |
| May 24, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 50 min |
| May 24, 11:41 PM CDT | Tornado Warning | DDC | Ford, Gray | 34 min |
| May 25, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Haskell, Hodgeman, Meade, Seward | 46 min |
| May 25, 12:16 AM CDT | Tornado Warning | DDC | Ford | 29 min |
| May 25, 12:36 AM CDT | Tornado Warning | DDC | Ford | 24 min |
| May 25, 12:50 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 55 min |
| May 25, 12:53 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade | 52 min |
| May 25, 1:06 AM CDT | Flash Flood Warning | DDC | Ford, Gray | 6 hr |
| May 25, 1:23 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 52 min |
| May 25, 1:40 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman, Meade | 50 min |
| May 25, 2:13 AM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| May 25, 2:21 AM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 25, 2:55 AM CDT | Special Weather Statement | DDC | Ford | 65 min |
| May 25, 2:57 AM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| May 25, 4:07 PM CDT | Special Weather Statement | DDC | Edwards | 38 min |
| May 25, 5:53 PM CDT | Special Weather Statement | DDC | Hodgeman | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.